Alabama, 2003

Damaging Wind in Alabama, August 3, 2003

August 3, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 1:45 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 3, 1:45 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SUN AUG 03 2003

CURRENT MCS MOVING SE TOWARDS THE FORECAST AREA.  SOME STRONG AND
SEVERE THUNDERSTORMS HAVE MOVED ACROSS NORTHERN MISSISSIPPI THIS
AFTERNOON. SO FOR OUR AREA...CANNOT RULE OUT A STRONG THUNDERSTORM OR
TWO DURING THE LATE AFTERNOON AND EVENING.  BUT EXPECT MOST OF THE
ACTIVITY TO LESSEN IN INTENSITY BY NIGHTFALL. ELSEWHERE ACROSS THE
CWA SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG OLD
BOUNDARIES DURING THE DAYTIME HEATING HOURS BUT SHOULD DIMINISH AFTER
SUNSET.

PERSISTENT LONGWAVE TROUGH OVER THE EASTERN CONUS WILL CONTINUE TO
DEEPEN OVER OUR AREA AND PROVIDE UPPER LEVEL NORTHWESTERLY FLOW.  SO
WE WILL CONTINUE TO SEE CONVECTIVE COMPLEXES MOVE SE TOWARDS THE
AREA. ONCE AGAIN THESE MCS/S WILL BE HARD TO PINPOINT AS FAR AS TIME
AND LOCATION.  HOWEVER THINK MON-WED WILL BE THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS AS MODELS CONTINUE TO SHOW IMPULSES ROTATE
AROUND THE BASE OF THE TROUGH.  WILL ALSO HAVE TO WATCH OUT FOR
LEFTOVER BOUNDARIES AS THATS WHERE NON-MCS RELATED CONVECTION MAY
BE INITIATED.

BY MIDWEEK...TROUGH MOVES SLIGHTLY EAST AS THIS WILL ALLOW OUR AREA
TO RETURN TO A MORE TYPICAL SUMMERTIME AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ROUTINE.  WITHOUT THE AREAL COVERAGE OF RAIN...
EXPECT TEMPS TO BE MORE AROUND NORMAL UNLIKE THE PAST COUPLE OF
DAYS.  MODELS EVEN TREND TOWARD DRIER AIR MOVING IN BY WEEKS END AS
TROUGH MOVES THROUGH THE CWA.  SO WILL LOWER POPS FOR FRIDAY AND
SATURDAY AND RAISE HIGH TEMPS AS CLOUD COVER AND THUNDERSTORM
COVERAGE WILL BE MINIMAL.

PRELIMINARY NUMBERS...
BHM  71  87  71  88 /  50  50  30  40
MGM  71  89  72  89 /  30  50  30  50

.BHM...NONE.

KH/99
Hazardous weather outlook, Aug 3, 12:37 PM CST, 3 hours 30 minutes before
ALZ011>015-017>050-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS HAVE DEVELOPED IN NORTHERN MISSISSIPPI THIS
AFTERNOON...AND THEY ARE EXPECTED TO MOVE EAST INTO ALABAMA.  A FEW
OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE GUSTY WINDS OR
SMALL HAIL.  HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

THE MOST LIKELY PLACE TO EXPERIENCE STRONG THUNDERSTORMS WILL BE IN
THE NORTHWEST PORTION OF THE STATE...NORTH AND WEST OF TUSCALOOSA
AND BIRMINGHAM.  THE THUNDERSTORMS SHOULD START TO DECREASE IN
INTENSITY AND COVERAGE AROUND 7 OR 8 PM.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

AN ACTIVE JET STREAM AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK.  AT THIS TIME...IT APPEARS THE MOST
ACTIVE DAYS THIS WEEK...WITH THE GREATEST THREAT FOR MORE
ORGANIZED STRONG OR SEVERE THUNDERSTORMS...WILL BE MONDAY AND
TUESDAY.

BEYOND THAT...IT APPEARS THE REGION WILL RETURN TO A WEATHER
PATTERN A BIT MORE TYPICAL FOR SUMMERTIME WEDNESDAY THROUGH
SATURDAY...WITH LESS ORGANIZED AFTERNOON VARIETY STORMS.

.SPOTTER INFORMATION STATEMENT...

AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY.  HOWEVER...WITH THE POTENTIAL FOR
ISOLATED STRONG THUNDERSTORMS...SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD KEEP ABREAST OF WEATHER CONDITIONS THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 3, 3:07 PM CST, 1 hour before
ALZ013-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE COUNTY UNTIL 445 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES WEST OF GLEN ALLEN TO 10 MILES
SOUTH OF FAYETTE...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
FAYETTE...GLEN ALLEN...STUDDARDS CROSSROADS AND BERRY THROUGH 445 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3391 8784 3354 8789 3363 8759 3387 8754
Special weather statement, Aug 3, 3:19 PM CST, 48 minutes before
ALZ030-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER COUNTY UNTIL 5 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CUBA...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CUBA...YORK AND
LIVINGSTON THROUGH 5 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES.

LAT...LON 3241 8852 3229 8837 3253 8804 3269 8823
Special weather statement, Aug 3, 3:23 PM CST, 44 minutes before
ALZ015-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 530 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES WEST OF NAUVOO TO 20 MILES
SOUTHWEST OF OAKMAN...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR CARBON
HILL...NAUVOO...OAKMAN...TUTWILER...PARRISH...JASPER...GOODSPRINGS
AND CURRY THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3400 8764 3363 8740 3354 8726 3384 8700
          3399 8712
Special weather statement, Aug 3, 3:41 PM CST, 26 minutes before
ALZ023-024-032245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND JEFFERSON
COUNTIES UNTIL 545 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF GRAYSVILLE TO 13 MILES
WEST OF NORTHPORT...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SAMANTHA...MORRIS...KIMBERLY...GRAYSVILLE...NORTHPORT...GARDENDALE...
TUSCALOOSA AND SYLVAN SPRINGS THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. STRONG WINDS
COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3382 8690 3355 8723 3336 8782 3302 8757
          3365 8657
Special weather statement, Aug 3, 3:42 PM CST, 25 minutes before
ALZ042-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT SUN AUG 3 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 515 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOWNDESBORO...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL AND
LOWNDESBORO THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3230 8676 3218 8660 3227 8645 3233 8669

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
August 3, 4:07 PM CST
Where
Pike County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.800, -85.967

A few trees were knocked down in the city of Troy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368455.